Alert archive / California / Winter Storm Warnings in 2018
Winter Storm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Dec 6, 2018, 10:10 AM PST for San Bernardino County, California. It was in force for 14 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 6, 2018, 10:10 AM PST (18:10 UTC)
- Expired
- Dec 7, 2018, 12:00 AM PST
- In force
- 14 hr
- Issued by
- NWS San Diego, CA
County San Bernardino County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 6, 3:40 PM PST | SNOW 2 | Big Bear Lake, CA | SPOTTER IN BIG BEAR REPORTED UP TO 2 INCHES OF SNOW PER HOUR IN THE BIG BEAR AREA. |
| Dec 6, 5:43 PM PST | HEAVY SNOW 0 | Big Bear City, CA | CORRECTS PREVIOUS HEAVY SNOW REPORT FROM BIG BEAR CITY. (PM NOT AM) TREE BRANCHES AND POWERLINES DOWN DUE TO HEAVY WET SNOW IN THE BIG BEAR AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767 WWUS46 KSGX 061810 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 1010 AM PST Thu Dec 6 2018 CAZ055-070215- /O.UPG.KSGX.WW.Y.0008.000000T0000Z-181207T0600Z/ /O.NEW.KSGX.WS.W.0004.181206T1810Z-181207T0800Z/ San Bernardino County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 1010 AM PST Thu Dec 6 2018 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT ABOVE 6000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the evening commute. Additional snow accumulations of 2 to 6 inches between 6000 to 7000 feet, with 6 to 12 inches above 7000 feet and isolated higher amounts. * WHERE...Mountains of San Bernardino County. Snow levels between 6000 to 7000 feet with the heaviest snow over 7000 feet. * WHEN...Through midnight. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Very treacherous travel on mountain roads likely including highways 18 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ jmb
2 follow-up statements
097 WWUS46 KSGX 070512 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 912 PM PST Thu Dec 6 2018 CAZ055-070800- /O.CON.KSGX.WS.W.0004.000000T0000Z-181207T0800Z/ San Bernardino County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 912 PM PST Thu Dec 6 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT ABOVE 6000 FEET... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 3 to 5 inches are possible. * WHERE...Mountains of San Bernardino County. Snow levels between 6500 to 7000 feet with the heaviest snow over 7000 feet. * WHEN...Until midnight. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ 10
308 WWUS46 KSGX 070749 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 1149 PM PST Thu Dec 6 2018 CAZ055-070900- /O.EXP.KSGX.WS.W.0004.000000T0000Z-181207T0800Z/ San Bernardino County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 1149 PM PST Thu Dec 6 2018 ...WINTER STORM WARNING WILL EXPIRE AT MIDNIGHT PST TONIGHT ABOVE 6000 FEET... Heavy snow has ended. Therefore, the Winter Storm Warning will be allowed to expire at midnight tonight. $$ Gregoria
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 6, 3:36 AM PST, 6 hours 34 minutes earlier.
Area forecast discussion, Dec 6, 3:36 AM PST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
336 AM PST Thu Dec 6 2018
.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of showers into tonight with a slight chance of thunderstorms
near the coast, ending by Friday morning. Then dry with a warming
trend trough the weekend with high pressure aloft and with weak
offshore flow bringing locally gusty northeast winds near the
coastal mountain slopes. A low pressure system from the northwest
will bring cooling and chance for showers on Tuesday, followed by
dry weather with a warming trend for Wednesday and Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A low pressure system centered southwest of Point Conception will
continue to move slowly eastward, moving across far southern
California tonight and into Arizona on Friday.
Scattered, mostly light showers have continued overnight with
most rainfall between midnight and 3 AM of one tenth inch or
less, except for isolated amounts to around one half inch in the
San Gabriel Mountains. There have been some lightning strikes the
past hour near the center of the upper low to the southwest of
Point Conception.
Periods of showers will continue across southwestern California
into this evening, decreasing late tonight and ending by Friday
morning. During the late morning through early evening, there is
also a slight change of thunderstorms, mainly across the coastal
waters into adjacent coastal areas.
With the low pressure still to the west, there have been east to
southeast winds overnight with gusts to around 25 mph below the
Banning Pass, and to around 35 mph in the valleys of southern San
Diego County. These winds will continue today into early evening.
Most of the showers are expected to end by about daybreak on
Friday. High pressure aloft will move across the West Coast for
the weekend bringing dry weather with a warming trend for Friday
through the weekend. There will also be weak offshore flow for the
weekend with locally gusty northeast winds near the coastal slopes
of the mountains.
Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooling , gusty west to northwest winds, and
small chances for mostly light precipitation.
Then dry with a warming trend for Wednesday and Thursday with a
period of weak offshore flow possible around Wednesday.
&&
.AVIATION...
061000Z...Occasional -SHRA today, with most CIGs 4000-6000 feet MSL,
only locally below 3000 feet. Reduced VIS 3-5 miles in heavier
showers. A slight chance of TS mainly near coast. Intermittent
terrain obscurations in areas of the mountains in clouds/fog/precip.
East and southeast winds 15-25 kt with gusts around 30 kt will
continue mainly in coastal foothills. Showers and clouds to decrease
late tonight and early Friday.
&&
.MARINE...
Southeast winds 20-25 kt with hazardous boating conditions will
gradually subside this morning. There is a small chance of
thunderstorms today. Any thunderstorm could produce lightning and
gusty, erratic winds briefly. No hazardous marine weather is
expected tonight through Monday.
&&
.BEACHES...
There is a slight chance of thunderstorms producing lightning today.
A building long-period swell late today through Friday will bring
surf as high as 6 feet tonight into Saturday, particularly to
southern San Diego County. Strong rip currents are likely. For
details, check the Surf Zone Forecast.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 10 PM PST this evening for San
Bernardino County Mountains.
PZ...Small Craft Advisory until 8 AM PST early this morning for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...17
AVIATION/MARINE/BEACHES...MMIn the hours before
Local storm report, Dec 6, 6:50 AM PST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
650 AM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 3 SSE DEL MAR 32.92N 117.23W
12/05/2018 SAN DIEGO CA BROADCAST MEDIA
FLOODING IN SORRENTO VALLEY CAUSED ROAD
CLOSURE ON CARMEL VALLEY ROAD.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 9:11 AM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 15 hr |
| Dec 6, 9:29 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Dec 6, 11:19 AM PST | Flash Flood Warning | SGX | Orange | 3 hr |
| Dec 6, 12:29 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Dec 6, 1:05 PM PST | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Dec 6, 2:08 PM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 6, 3:17 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
| Dec 6, 3:58 PM PST | Flash Flood Warning | SGX | Riverside, San Bernardino | 2 hr |
Nearby
Winter Storm Warnings in California, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.